Certain prescription drugs and over-the-counter products may have side effects that impact your eyes. In this blog, local optometrist and eye care expert Vienna Eyecare Center shares an overview of these medications, and what to watch out for if you have risk factors.
People With the Highest Risk
People who are taking cortisone and similar medication may experience side effects related to vision, likewise with people who have glaucoma or are diabetic. Sulfa drugs, certain antihistamines, and incontinence medication may trigger an acute attack of glaucoma, particularly those prone to “narrow angle” vision. Diabetic patients are particularly prone to visual blurring upon intake of cortisones due to swelling caused by an increase in blood sugar levels.
Things to Watch Out For
When taking new medication, make sure you have ample opportunity to observe its effects. This means you should not be driving, or be in any situation where you may place yourself in danger in case a visual side effect happens. It can take the form of pain to the eyes, or distorted or blurred vision. If you do experience a problem, talk to the doctor who prescribed the medication. In most cases, it may not be safe to stop taking the medication on your own, so don’t stop unless your doctor says so.
You will be asked if you took anything else along with the initial dose, including food, drink, or other medication. Make it a point to read contraindications as stated on the packaging label and insert, particularly if an eye doctor has already confirmed that you have glaucoma or diabetes
Common Medications That Have Known Visual Side Effects
The following are medications that are known to have visual side effects:
- Corticosteroids — Corticosteroids are taken for various types of conditions, including asthma, allergies, and eczema. It can cause retinal swelling that can lead to cataracts.
- Antihistamines — Antihistamines are commonly taken to counter allergies, but may also raise risks of glaucoma.
- Antipsychotic Medications — Thorazine, Mellaril, and other similar medications may be toxic to the retina.
- Antimalarials — Medication used to treat malaria, lupus, and arthritis, such as Plaquenil, may also be toxic to the retina.